Fake oriental medicine harms children

VietNamNet BridgeThe recently reported sharp increase in lead poisoning among children is raising alarm around the effects of fake oriental medicine on children's physical and mental health.

A boy is hospitalised after using a fake oriental medicine. Children poisoned by fake medicines suffer physical and mental health problems. (Photo: VNS)

Director of Bach Mai Hospital's Poison Control Centre Pham Due said that there were true oriental remedies for children that stimulate appetite or treated thrush.

However, due to an improper understanding or accident, many parents bought a fake medicine from imposter doctors or street vendors, he said, adding that the fake medicine could contain poisonous heavy metals like lead or arsenic.

Nguyen Thi Thom (not her real name) from northern Nam Dinh Province's Hai Hau District is the mother of three children aged four, nine and eleven. Her youngest daughter died in the middle of this month and the other two children are undergoing treatment for acute lead poisoning at Due's centre after taking medicine of an unknown origin.

The mother said that she bought the "medicine" from a street vendor at a local market after hearing that it could stimulate an appetite and improve the health of her children.

"A few months ago, my children and I lost our appetites and drastically lost weight, so I bought the medicine after being advised by an imposter doctor," she said. "It seemingly worked as I saw my children eat well after taking the medicine," she said.

She event bought more for herself and her grandfather.

However, after taking the medicine for a week, the children got serious stomachaches. They were taken to the local hospital and then transferred to the National Hospital of Paediatrics and then Bach Mai Hospital in Ha Noi.

The head of Bach Mai Hospital's Paediatrics Department, Dr Nguyen Tien Dung, said that the hospital received the two older children when they had symptoms of acute lead poisoning such as stomachaches, convulsions, and a high concentration of lead in their blood.

Dung said that the children's brains and kidneys were found to be damaged and that the 11-year-old girl abnormally screamed, convulsed and urinated blood.

It was likely that she was also suffering from arsenic, he said, adding that her brother required a time-consuming treatment process to normalise the lead content in his blood.

The mother and grandfather were also found to have symptoms of lead poisoning. The four family members were treated at the poison control centre.

Doctor Due said that adults suffering from lead poisoning usually recovered if given proper and timely treatment, but children experienced a range of complications, including problems with the nervous system, loss of consciousness, paralysis, and loss of blood.

Meanwhile, in the last two weeks, the National Hospital of Paediatrics' Neurology Department received five children patients, from 2.5 months old to 8 months old, with excessive levels of lead in their blood, 11 times the normal amount.

The cause was identified as an orange powder used to treat thrush at home.

Due said that it was not rare to see lead poisoning caused by the fake oriental medicine.

However, now, as the hand-foot-mouth disease is spreading, many parents use that "medicine" when they see their children get oral ulcers, Due said. Such a misunderstanding might increase the use of poisoned "medicine".

The head of the Chemistry Institute's Analytical Chemistry Department, Vu Duc Loi, said that just this month his department received 15 samples of such "medicine" to test the lead content.

Out of the 15 samples, 14 were found to have a lead content ranging from 12.5 to 22 per cent.

There has been a sharp increase in lead-related samples sent to the department for testing, he said.

VietNamNet/Viet Nam News

 
*
*
*
  Send